Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 4, 2003, 7:35 PM EST for Allen County, Noble County, Whitley County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2003, 7:35 PM EST (00:35 UTC)
- Expired
- Apr 4, 2003, 8:15 PM EST
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Allen County, IN, Noble County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 28 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 404 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
953
WUUS53 KIWX 050035
SVRIWX
INC003-113-183-050115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
733 PM EST FRI APR 4 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ALLEN COUNTY IN INDIANA
NOBLE COUNTY IN INDIANA
WHITLEY COUNTY IN INDIANA
* UNTIL 815 PM EST
* AT 733 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
WEST OF CROMWELL TO 13 MILES WEST OF LARWILL TO 17 MILES WEST OF
SOUTH WHITLEY...MOVING EAST AT 50 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
CROMWELL
SOUTH WHITLEY
LARWILL
COLUMBIA CITY
CHURUBUSCO
HUNTERTOWN
DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS LINE OF SEVERE STORMS
STRONG DAMAGING WINDS ARE ALSO EXPECTED SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4145 8563 4123 8564 4101 8567 4101 8522
4126 8523 4153 8519 4144 8565What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:20 PM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 4, 3:20 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 320 PM EST FRI APR 4 2003 PUBLIC DISCUSSION... SHORT TODAY DUE TO MULTIPLE WEATHER CHALLENGES. CONVECTION ACROSS AREA AND UPSTREAM IN IL ALONG FRONT AND AHEAD OF STRONG UPPER DYNAMICS. LATEST SPC DISCUSSION WILL GIVE MORE DETAILS. TOR THREAT INCREASING ACROSS IL AND NEW MODERATE RISK COMES RIGHT TO SOUTHWEST PART OF CWA. WILL HAVE SVR WORDING IN MOST COUNTIES EXCEPT FAR NORTH WHERE MIXED PRECIPITATION COMES INTO PLAY. COLD EAST FLOW HAS KEPT TEMPS IN MID 30S. MODEL SOUNDINGS SUGGEST SFC TEMPS COULD DIP TO LOWER 30S BEFORE PRECIPITATION ENDS. COLLABORATED WITH GRR AND DTX AND HAVE DECIDED TO MENTION FREEZING RAIN IN FAR NORTH AND NORTHEAST AND NOT ISSUE AN ADVISORY AT THIS TIME DUE TO UNCERTAINTY WITH TIMING PCPN ENDING AND COLD AIR ARRIVING. THIS MATCHES WELL AS TRANSITION ZONE BUT AREA WILL BE WATCHED CLOSELY. SURFACE LOW TRACKS ACROSS CWA TONIGHT...BRINGING WARM AIR NORTH AHEAD OF LOW. HOWEVER...COLDER AIR FOLLOWS AFTER MIDNIGHT SO DECIDED NOT TO MENTION RISING TEMPERATURES OVERNIGHT IN THE SOUTH. NEXT PROBLEM WILL BE SUNDAY NIGHT AND MONDAY. ETA MUCH COOLER THAN GFS AND WOULD INDICATE MAINLY A SNOW EVENT. GFS WARMER AND CLOSER TO ECMWF. WILL CONTINUE COMPROMISE AND GO WITH RAIN OR SNOW MIX AND MATCH SURROUNDING SITES BY BUMPING TO LIKELY CATEGORY. THIS WILL NEED TO BE WATCHED AS PRECIPITATION AMOUNTS COULD BE RATHER LARGE. FORECAST DISCUSSION FOR TUESDAY THRU FRIDAY... FORECAST PROBLEM FOR THE EXTENDED PERIOD IS WHETHER OR NOT TO TAKE OUT THE PRECIPITATION ON TUESDAY. 12Z AVN & MRF ARE INDICATING THAT TUESDAY WILL BE DRY AND PARTLY CLOUDY INSTEAD OF THE PRECIP AND CLOUDS THAT WERE IN THE FORECAST, WHILE THE CANADIAN IS STILL SHOWING PRECIP. HOWEVER, THIS IS THE FIRST RUN INDICATING DRY AND PRECIP HAS BEEN IN THE FORECAST FOR TUESDAY EVER SINCE TUESDAY APPEARED IN THE FORECAST. WITH MORE CURRENT MODELS SHOWING TUE DRY AND SURROUNDING OFFICES GOING THAT WAY, WILL CHANGE TUE TO DRY AND PARTLY CLOUDY. ON TUESDAY, THE LOW IS MOVING OFF OF THE EAST COAST AND HIGH PRESSURE BEGINS MOVING INTO THE CWA. THIS HIGH IS OVER THE CWA FOR WED AND THU WITH LITTLE MOISTURE THESE TWO DAYS WILL BE DRY AND THE MRF IS INDICATING A CHANCE FOR PRECIP ON FRIDAY. MRF IS SHOWING AN UPPER LEVEL LOW MOVING OVER THE CWA FRIDAY WITH GOOD MOISTURE. TEMPS WERE LOOKING GOOD. ONLY MODIFIED A LOW/HIGH TEMP HERE A LITTLE BIT. NOTHING MAJOR. MEX NUMBERS WERE NOT THAT FAR OFF FROM OURS AND SURROUNDING FORECASTS EITHER. .IWX... IN...NONE. MI...NONE. OH...NONE. LASHLEY/LOTHAMER
Hazardous weather outlook, Apr 4, 5:00 PM EST, 2 hours 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-050930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 PM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST MICHIGAN THROUGH MIDNIGHT EST. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT ISOLATED TORNADOES WILL BE POSSIBLE...ESPECIALLY ACROSS NORTH CENTRAL INDIANA. MOVE TO SAFE SHELTER IF A STORM APPROACHES THIS EVENING .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IT WILL BE UNSEASONABLY COLD ACROSS THE AREA SATURDAY THROUGH MONDAY. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE NORTHEAST THROUGH THE OHIO VALLEY SUNDAY NIGHT AND MONDAY... POSSIBLY CAUSING SOME SNOW ACCUMULATION ACROSS NORTHERN PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING. REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Apr 4, 7:01 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0701 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM 14 E MONON IN 1.00 IN HAIL
04/04/03 WHITE
WAMSLEYLocal storm report, Apr 4, 7:10 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0710 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 4 NE MONTGOMERY IN 0.75 IN HAIL
04/04/03 DAVIESS
WAMSLEYLocal storm report, Apr 4, 7:16 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0716 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0616 PM 1 N LOGANSPORT IN 0.75 IN HAIL
04/04/03 CASS
WAMSLEYLocal storm report, Apr 4, 7:24 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0724 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM CAMDEN IN 0.75 IN HAIL
04/04/03 CARROLL
WAMSLEYLocal storm report, Apr 4, 7:27 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0727 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM READING MI 0.75 IN HAIL
04/04/03 HILLSDALE
WAMSLEYLocal storm report, Apr 4, 7:34 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0734 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 6 W NORTH JUDSON IN WIND DAMAGE
04/04/03 STARKE WAGONS TURNED OVER, ROOF
DAMAGED. TREES AND
POWERLINES DOWN.
0720 PM 6 S NORTH ADAMS MI 0.75 IN HAIL
04/04/03 HILLSDALE
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:10 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Miami, Wabash | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.